Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
2Practice problems
1.Nursing fundamentalsMedium
Which combination of signs suggests a wound infection?
AIncreasing redness, warmth, swelling, pain and pus
BA dry scab with no pain
CMild itching as the edges close
DPink granulation tissue, mild serous fluid and a shrinking wound
2.Nursing fundamentalsHard
The daughter of a dying patient is upset that her mother has stopped eating. What is the best response?
AEncourage her to help her mother eat a full meal at every mealtime
BTell her a feeding tube will be inserted straight away
CExplain that losing appetite is a natural part of dying
DTell her it means the staff have not been feeding her mother
3.Infection control & patient safetyMedium
A small fire starts in a waste bin in a patient’s room while the patient is in bed. What does the nurse do first?
AOpen the windows to clear the smoke
BPhone the manager to report the fire
CRemove the patient from immediate danger
DGo and look for the nearest fire extinguisher
4.Infection control & patient safetyHard
Which action by a nurse shows that the five moments of hand hygiene are being followed?
AShe cleans her hands after touching the bed rail
BShe cleans her hands only at the start and end of the shift
CShe wears the same gloves between two patients
DShe cleans her hands only when they look dirty
5.Prioritization & delegationMedium
A patient at 35 weeks of pregnancy with high blood pressure calls the clinic. Which symptom needs urgent assessment?
ANeeding to pass urine more often
BBackache after a long walk
CMild ankle swelling at the end of the day
DA severe headache with blurred vision
6.Prioritization & delegationHard
Which patient’s finding is the most urgent?
AA patient on a heparin infusion who has new confusion and a severe headache
BA patient after knee surgery with a small bruise at an injection site
CA patient on warfarin with an INR of 2.5 who is due for the usual evening dose
DA patient whose platelet count result is pending
7.Clinical nursingMedium
What should the nurse regularly check for a patient with a syringe driver?
ANothing, once the syringe driver is running
BOnly the patient's weight, measured once a week on the same scales
CThe infusion site, the rate and volume remaining, and the patient's symptoms
DOnly that the battery is charged and the device is switched on
8.Clinical nursingHard
Why can pulse oximetry be misleading in carbon monoxide poisoning?
ACarbon monoxide only affects the heart rate reading
BCarbon monoxide makes the oximeter read zero even in a well patient
CStandard oximeters cannot tell carboxyhaemoglobin from oxyhaemoglobin
DThe oximeter overheats in smoke-exposed patients
9.Lab values & electrolytesMedium
When is a peak level for an IV aminoglycoside such as gentamicin usually drawn?
AExactly 24 hours after the first dose
BAbout 30 minutes after the infusion ends
CAt any time convenient for the patient
DJust before the next dose is started
10.Lab values & electrolytesHard
A patient with acute kidney injury after severe dehydration has a rising creatinine. Which urine findings support a prerenal cause rather than acute tubular necrosis (ATN)?
AHigh urine sodium and dilute urine with muddy brown granular casts
BLow urine sodium and concentrated urine with a high specific gravity
CRed cell casts with heavy protein loss in the urine
DWhite cell casts with positive nitrites on the dipstick
11.PharmacologyMedium
Which blood test is used to monitor warfarin therapy?
AINR (prothrombin time)
BActivated partial thromboplastin time (aPTT)
CPlatelet count
DSerum albumin
12.PharmacologyHard
Why is gentamicin often given once daily instead of in several small doses?
AIt has a very long half-life of several days
BIts killing depends only on the time the level stays above the MIC
CIts killing depends on high peak levels, with a post-antibiotic effect
DIt is absorbed slowly from the muscle over 24 hours
13.Med-surg: cardiovascular & respiratoryMedium
How is a patient usually positioned for a thoracentesis?
ASitting upright and leaning forward over a table
BLying on the affected side with the head down
CFlat on the back with the legs raised
DProne with the arms by the sides
14.Med-surg: cardiovascular & respiratoryHard
A patient with lung cancer develops swelling of the face and arms, distended neck and chest veins and breathlessness that is worse when bending forward. What is the most likely cause?
AA deep vein thrombosis in the leg
BAn allergic reaction to chemotherapy
CRight-sided heart failure
DSuperior vena cava obstruction
15.Med-surg: neuro, endocrine & renalMedium
Why must potassium be monitored closely when IV insulin is given for DKA?
AInsulin moves potassium into cells, so the level can fall quickly
BInsulin breaks down potassium in the bloodstream
CInsulin makes the kidneys retain potassium, so the level will rise
DInsulin has no effect on potassium in DKA
16.Med-surg: neuro, endocrine & renalHard
A patient with acute glomerulonephritis has a BP of 190/115 mmHg, a severe headache and blurred vision. Which is the priority?
AEncourage a walk to relieve the headache
BRecheck the BP at the next routine round
CUrgent escalation for BP control and close neuro checks
DGive extra oral fluids to correct the low urine output
17.Med-surg: GI, perioperative & oncologyMedium
Which statement about pain relief in acute pancreatitis is correct?
AOnly paracetamol may be given
BOpioids must never be used in pancreatitis
COpioids can be used, and good analgesia is a priority
DPain relief should be withheld until the diagnosis is certain
18.Med-surg: GI, perioperative & oncologyHard
A patient on immunotherapy for melanoma has six watery stools a day and abdominal cramps. What should the nurse do?
AAdvise eating more fibre and fruit to firm up the stools
BGive loperamide and review next week
CReassure that diarrhoea is normal and harmless
DEscalate urgently, as immune-related colitis is likely
19.Maternity & obstetric nursingMedium
Which substance in amniotic fluid is used to judge fetal lung maturity?
AAlpha-fetoprotein, assessed by its level
BSurfactant, assessed by the lecithin/sphingomyelin (L/S) ratio
CBilirubin, assessed by its colour
DGlucose, assessed by its concentration
20.Maternity & obstetric nursingHard
A newborn's cord stump has redness spreading onto the abdominal skin and a foul discharge. What is the priority?
ATeach the parents to pull the stump off
BApply talc and recheck in a week
CReport it as possible omphalitis
DCover the cord with a tight dressing
21.Pediatric nursingMedium
Which instruction about giving oral liquid iron to a child is correct?
AGive it together with an antacid to protect the stomach
BStop the iron straight away if the stools turn dark green or black, as this means bleeding
CGive it mixed in a full bottle of milk to reduce stomach upset
DGive it with a syringe or straw towards the back of the mouth; dark stools are expected
22.Pediatric nursingHard
A child with nephrotic syndrome is on high-dose corticosteroids. Which instruction is most important for the family?
AStop the steroids suddenly when the oedema goes
BGive live vaccines during treatment
CEncourage a high-salt diet
DReport fever or signs of infection promptly
23.Mental health nursingMedium
How should a patient take sublingual buprenorphine-naloxone tablets?
ASwallow the tablet whole with a large glass of water
BCrush the tablet and mix it with a spoonful of soft food such as yoghurt
CChew the tablet quickly and then swallow it with juice so that it reaches the stomach faster
DLet the tablet dissolve completely under the tongue without chewing or swallowing it
24.Mental health nursingHard
A 76-year-old with no history of mental illness suddenly develops paranoid ideas and hallucinations. What is the most appropriate first step?
AAdmit him to a secure psychiatric ward straight away, without any physical examination or blood tests
BAssume it is normal ageing and take no action
CLook for medical causes, such as delirium, medicines, infection or a neurocognitive disorder
DDiagnose late-onset schizophrenia and start an antipsychotic immediately
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 96.8 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.
96.8 °F
T = °C
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). An infusion starts at 20:45 and finishes at 02:20 the next morning (24-hour clock). How many minutes t did it run?
20:4502:20
t = min
27.Dosage calculationsMedium
A patient weighs 80 kg and is prescribed 2 mg/kg as a single dose. Find the dose D in mg.
80 kg2 mg/kg
D = mg
28.Dosage calculationsHard
A patient weighs 127.6 lb. The prescription is 2 mg/kg as a single dose, and the stock contains 10 mg in 1 mL. Using 1 kg = 2.2 lb, what volume V do you give?
127.6 lb2 mg/kg10 mg/1 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
An infusion is ordered at 200 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.
200 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
An infusion of 200 mg in 250 mL runs at 18 mL/h. How many micrograms per minute D does the patient receive?
200 mg/250 mL18 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 98 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.
98 kg12 hurine: 475 mLurine: 225 mLwound drain: 80 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 80 mL/h. At 12:00, 450 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.
1000 mL450 mL infused80 mL/h
t = h
33.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Find the Morse total MFS.
0–125
MFS =
34.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, a heart rate of 120/min, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.
1reassuring
2moderately abnormal
3low
3Solutions
1.Nursing fundamentals
Answer: A · Increasing redness, warmth, swelling, pain and pus
Why this is the answer
Spreading redness, heat, swelling, pain, pus or an unpleasant smell suggest infection, sometimes with fever. Pink granulation tissue and itching are signs of normal healing.
Answer
A · Increasing redness, warmth, swelling, pain and pus
2.Nursing fundamentals
Answer: C · Explain that losing appetite is a natural part of dying
Why this is the answer
As death approaches, the need for food and fluid falls. Forcing food causes distress and aspiration. Mouth care and small amounts on request keep the patient comfortable.
Answer
C · Explain that losing appetite is a natural part of dying
3.Infection control & patient safety
Answer: C · Remove the patient from immediate danger
Why this is the answer
Rescue comes first: move the patient away from the fire. Then raise the alarm, contain the fire by closing doors, and extinguish it if safe. Opening windows feeds the fire with oxygen.
Answer
C · Remove the patient from immediate danger
4.Infection control & patient safety
Answer: A · She cleans her hands after touching the bed rail
Why this is the answer
Touching the patient’s surroundings, such as rails and tables, contaminates the hands, so hand hygiene is needed afterwards. Gloves are changed between patients, and hand hygiene is needed whether or not the hands look dirty.
Answer
A · She cleans her hands after touching the bed rail
5.Prioritization & delegation
Answer: D · A severe headache with blurred vision
Why this is the answer
A severe headache and visual changes can be signs of severe pre-eclampsia and a risk of eclampsia. Mild ankle swelling, backache and frequent urination are common in late pregnancy.
Answer
D · A severe headache with blurred vision
6.Prioritization & delegation
Answer: A · A patient on a heparin infusion who has new confusion and a severe headache
Why this is the answer
New confusion and a severe headache in an anticoagulated patient may mean an intracranial bleed. An INR of 2.5 is within the common therapeutic range of 2 to 3, and a small injection-site bruise is common.
Answer
A · A patient on a heparin infusion who has new confusion and a severe headache
7.Clinical nursing
Answer: C · The infusion site, the rate and volume remaining, and the patient's symptoms
Why this is the answer
Nurses check that the infusion is running as planned, the site has no redness or swelling, and the symptoms are controlled. Problems are acted on quickly to avoid distress.
Answer
C · The infusion site, the rate and volume remaining, and the patient's symptoms
8.Clinical nursing
Answer: C · Standard oximeters cannot tell carboxyhaemoglobin from oxyhaemoglobin
Why this is the answer
Standard SpO2 can appear normal despite severe tissue hypoxia. Carboxyhaemoglobin is measured on a blood gas, and high-concentration oxygen is given.
Answer
C · Standard oximeters cannot tell carboxyhaemoglobin from oxyhaemoglobin
9.Lab values & electrolytes
Answer: B · About 30 minutes after the infusion ends
Why this is the answer
Peak aminoglycoside levels are usually drawn about 30 minutes after a 30-minute infusion ends, to confirm the level is high enough to kill bacteria. Troughs, drawn just before the next dose, check for accumulation. Local protocols may differ, especially with once-daily dosing.
Answer
B · About 30 minutes after the infusion ends
10.Lab values & electrolytes
Answer: B · Low urine sodium and concentrated urine with a high specific gravity
Why this is the answer
In prerenal AKI the tubules are intact, so they keep sodium and water, giving a low urine sodium and concentrated urine. In ATN the damaged tubules cannot do this, so urine sodium is high, the urine is dilute and muddy brown casts appear.Checked against:Urine specific gravity test · MedlinePlus (NIH) (2025)
Answer
B · Low urine sodium and concentrated urine with a high specific gravity
11.Pharmacology
Answer: A · INR (prothrombin time)
Why this is the answer
Warfarin is monitored with the INR, a standardised prothrombin time. For most indications, such as atrial fibrillation or venous thrombosis, the target is usually 2–3.
Answer
A · INR (prothrombin time)
12.Pharmacology
Answer: C · Its killing depends on high peak levels, with a post-antibiotic effect
Why this is the answer
Aminoglycosides show concentration-dependent killing and a post-antibiotic effect. Once-daily dosing gives high peaks and a low trough, which may also reduce kidney and ear toxicity.
Answer
C · Its killing depends on high peak levels, with a post-antibiotic effect
13.Med-surg: cardiovascular & respiratory
Answer: A · Sitting upright and leaning forward over a table
Why this is the answer
Sitting upright and leaning forward on a bedside table widens the intercostal spaces at the back and lets the fluid settle at the base. If the patient cannot sit, lying on the unaffected side may be used.
Answer
A · Sitting upright and leaning forward over a table
14.Med-surg: cardiovascular & respiratory
Answer: D · Superior vena cava obstruction
Why this is the answer
A tumour in the mediastinum can compress the superior vena cava, causing swelling of the face, neck and arms, dilated veins on the chest and breathlessness. It is an oncological emergency. The patient is sat upright and given oxygen if hypoxic, and treatment may include a stent, steroids or radiotherapy.
Answer
D · Superior vena cava obstruction
15.Med-surg: neuro, endocrine & renal
Answer: A · Insulin moves potassium into cells, so the level can fall quickly
Why this is the answer
Patients in DKA have a large total-body potassium deficit even if serum potassium is normal or high at first. Insulin shifts potassium into cells, which can cause dangerous hypokalaemia. Potassium is checked often and added to fluids as prescribed; if it is very low, insulin may be delayed until replacement has started.
Answer
A · Insulin moves potassium into cells, so the level can fall quickly
16.Med-surg: neuro, endocrine & renal
Answer: C · Urgent escalation for BP control and close neuro checks
Why this is the answer
Severe hypertension with headache and visual change suggests hypertensive encephalopathy. This needs urgent medical treatment and neurological monitoring. Seizures can occur.
Answer
C · Urgent escalation for BP control and close neuro checks
17.Med-surg: GI, perioperative & oncology
Answer: C · Opioids can be used, and good analgesia is a priority
Why this is the answer
Acute pancreatitis is very painful, and opioids are used as part of multimodal analgesia. There is no good evidence that they worsen the condition. Sedation and breathing are monitored.
Answer
C · Opioids can be used, and good analgesia is a priority
18.Med-surg: GI, perioperative & oncology
Answer: D · Escalate urgently, as immune-related colitis is likely
Why this is the answer
Severe diarrhoea on checkpoint inhibitors suggests immune-mediated colitis, which can perforate. It needs urgent assessment, infection testing and often high-dose steroids, not only antidiarrhoeals.
Answer
D · Escalate urgently, as immune-related colitis is likely
19.Maternity & obstetric nursing
Answer: B · Surfactant, assessed by the lecithin/sphingomyelin (L/S) ratio
Why this is the answer
Surfactant reduces surface tension and keeps alveoli open. An L/S ratio of about 2:1 or more suggests the lungs are mature. Amniotic fluid testing for lung maturity is now rarely used in practice.
Answer
B · Surfactant, assessed by the lecithin/sphingomyelin (L/S) ratio
20.Maternity & obstetric nursing
Answer: C · Report it as possible omphalitis
Why this is the answer
Spreading redness, swelling and foul discharge suggest omphalitis, which can lead to sepsis. It needs prompt medical assessment and antibiotics.
Answer
C · Report it as possible omphalitis
21.Pediatric nursing
Answer: D · Give it with a syringe or straw towards the back of the mouth; dark stools are expected
Why this is the answer
Liquid iron can stain teeth, so it is given by syringe or straw and the teeth are brushed afterwards. Milk and antacids reduce absorption, while vitamin C can help. Dark stools are a harmless, expected effect.
Answer
D · Give it with a syringe or straw towards the back of the mouth; dark stools are expected
22.Pediatric nursing
Answer: D · Report fever or signs of infection promptly
Why this is the answer
Children with nephrotic syndrome on steroids are prone to serious infections such as peritonitis and cellulitis. Steroids must be tapered, not stopped suddenly, and live vaccines are deferred during high-dose treatment.
Answer
D · Report fever or signs of infection promptly
23.Mental health nursing
Answer: D · Let the tablet dissolve completely under the tongue without chewing or swallowing it
Why this is the answer
Buprenorphine is poorly absorbed if swallowed, so it is dissolved under the tongue. Naloxone is added to discourage injection, because it is poorly absorbed sublingually but active if injected.
Answer
D · Let the tablet dissolve completely under the tongue without chewing or swallowing it
24.Mental health nursing
Answer: C · Look for medical causes, such as delirium, medicines, infection or a neurocognitive disorder
Why this is the answer
New psychosis in an older adult needs a full medical work-up. Delirium, medicine effects, infections, metabolic problems, dementia and brain lesions are common causes.
Answer
C · Look for medical causes, such as delirium, medicines, infection or a neurocognitive disorder
25.Nursing math & unit conversions
Answer: T = 36 °C
Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.
Subtract 32
96.8 − 32 = 64.8
Multiply by 5/9
T = 64.8·5/9 = 36 °C
Answer
T = 36 °C
26.Nursing math & unit conversions
Answer: t = 335 min
24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.
Before midnight
20:45 → 24:00 = 195 min
After midnight
00:00 → 02:20 = 140 min
Total
t = 195 + 140 = 335 min
Answer
t = 335 min
27.Dosage calculations
Answer: D = 160 mg
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Dose
2·80 = 160 mg
Answer
D = 160 mg
28.Dosage calculations
Answer: V = 11.6 mL
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Weight in kg
127.6/2.2 = 58 kg
Dose
2·58 = 116 mg
Volume
V = (116/10)·1 = 11.6 mL
Answer
V = 11.6 mL
29.IV infusion rates
Answer: R = 200 gtt/min
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Millilitres per minute
200/60 = 3.333 mL/min
Drip rate
R = 3.333·60 = 200 gtt/min
Answer
R = 200 gtt/min
With a microdrip set (60 gtt/mL), gtt/min equals mL/h.
30.IV infusion rates
Answer: D = 240 mcg/min
Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).
Concentration
200000 mcg/250 mL = 800 mcg/mL
Dose per hour
18·800 = 14400 mcg/h
Dose per minute
D = 14400/60 = 240 mcg/min
Answer
D = 240 mcg/min
31.IV fluids & fluid balance
Answer: U = 0.6 mL/kg/h
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Total urine
475 + 225 = 700 mL
Per kilogram per hour
U = 700/(98·12) = 0.5952 ≈ 0.6 mL/kg/h
Answer
U = 0.6 mL/kg/h
32.IV fluids & fluid balance
Answer: t = 6.9 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Volume left
1000 − 450 = 550 mL
Time
t = 550/80 = 6.875 ≈ 6.9 h
Answer
t = 6.9 h
That is about 6 h 53 min, so the bag runs out at about 18:53.
33.Clinical assessment scores
Answer: MFS = 10
Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.
Score each item
history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0
Add
Morse total = 0 + 0 + 0 + 0 + 10 + 0 = 10
Answer
MFS = 10
34.Clinical assessment scores
Answer: low
APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.
Score each sign
Appearance: blue or pale skin all over → 0
Pulse: 120/min → 2
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0
Add
APGAR = 0 + 2 + 0 + 0 + 0 = 2
Interpretation
2 → low
Answer
low
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.